Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 11, 2021, 2:17 PM EDT for Calhoun County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 2:17 PM EDT (18:17 UTC)
- Expired
- Aug 11, 2021, 2:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.25 in
- Wind
- 40
County Calhoun County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
439
WWUS82 KCAE 111817
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
217 PM EDT Wed Aug 11 2021
SCZ027-030-037-135-136-111845-
Central Orangeburg SC-Lexington SC-Aiken SC-Calhoun SC-
Northwestern Orangeburg SC-
217 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northwestern
Calhoun, southeastern Lexington, northeastern Aiken, north central
Orangeburg and southern Richland Counties through 245 PM EDT...
At 217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gaston, or 14 miles south of Cayce. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Matthews, Gaston, Sandy Run, Swansea, Pelion, Woodford, Thor,
Lexington County Airport At Pelion, Lexington Acres Pond and
Peachtree Rock.
This includes Interstate 26 between mile markers 122 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3360 8077 3368 8142 3387 8136 3384 8094
3383 8094 3383 8091 3381 8091 3381 8087
3377 8082 3378 8081 3376 8078 3378 8075
3377 8074
TIME...MOT...LOC 1817Z 198DEG 3KT 3375 8109
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
CRLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 11, 1:35 PM EDT, 42 minutes earlier.
Area forecast discussion, Aug 11, 1:35 PM EDT, 42 minutes before
Area Forecast Discussion National Weather Service Columbia SC 135 PM EDT Wed Aug 11 2021 .SYNOPSIS... Typical summer weather ahead for the rest of the week. High temperatures in the low-mid 90s and overnight lows in low-mid 70s. Expect some scattered afternoon showers and thunderstorms each afternoon. A weak front over the weekend may lead to more widespread showers and thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... Convection developing across the southern forecast area in a moderately unstable environment. While there is some weak capping to the north, still expect pulse thunderstorms to develop across much of the area this afternoon. Increased moisture across the area with PWATs near 2 inches with limited DCAPE will limit the severe threat today. With weak steering flow, will need to monitor especially urban and poor drainage areas for a low end flash flood risk but rain rates so far have been less than impressive, around an inch an hour. Convection will continue to be diurnally driven and dissipate soon after sunset tonight with some lingering debris cloudiness. Expect temperatures tonight to once again be in the low to mid 70s. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Upper level ridge will continue slowly building westward and across the forecast area through Friday. As the ridge builds in subsidence will increase slightly while pwat values lower slightly. With mid level lapse rates slightly weaker convective coverage will also be slightly less. Steering flow aloft will also be weak so thunderstorms which develop will move slowly with potential for locally heavy rainfall. Afternoon high temperatures will be in the mid 90s each day with overnight lows in the low 70s. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Synoptic situation will begin changing Saturday as the upper level ridge and a weak frontal boundary move into the region from the northwest. This will result in the upper level ridge retreating to the east while Tropical Storm Fred is expected to be nearing the FL Keys. By Sunday morning the frontal remains will be stalled just north of the area as tropical moisture begins overspreading the area. Ensembles have some differences for Monday and beyond however the consensus is for tropical moisture to remain across the region for Monday and Tuesday. Have made little change to the forecast for Sunday through Tuesday as changes shifts in the expected track of Fred over the next 24 to 48 hours could make large changes for next week. Temperatures through the long term will be near normal through Sunday then below normal for Monday and Tuesday as cloud cover will limit heating. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Thunderstorms developing around Augusta and Columbia terminals and will continue over the next few hours. Less moisture towards OGB so have elected to keep TS out for now. This evening, expect storms to dissipate with a loss of surface heating. Low confidence in widespread restrictions tonight, although fog is expected at fog prone AGS. Lingering low level moisture may lead to some low stratus developing in some areas but a weak low level jet should prevent widespread fog formation. EXTENDED AVIATION OUTLOOK...Expect scattered, diurnally driven convection through the weekend. Early morning, patchy fog is also possible. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 11, 5:05 AM EDT, 9 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 505 AM EDT Wed Aug 11 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-120915- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 505 AM EDT Wed Aug 11 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 11, 1:50 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
150 PM EDT Wed Aug 11 2021
SCZ035-041-135-136-111815-
Central Orangeburg SC-Barnwell SC-Bamberg SC-
Northwestern Orangeburg SC-
150 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northeastern
Barnwell, northwestern Bamberg and west central Orangeburg Counties
through 215 PM EDT...
At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blackville, or 7 miles west of Denmark. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blackville, Barnwell State Park, Springfield, Hilda and Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3326 8123 3330 8137 3351 8134 3345 8104
TIME...MOT...LOC 1750Z 198DEG 3KT 3336 8126
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CRLSpecial weather statement, Aug 11, 2:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
217 PM EDT Wed Aug 11 2021
SCZ027-030-037-135-136-111845-
Central Orangeburg SC-Lexington SC-Aiken SC-Calhoun SC-
Northwestern Orangeburg SC-
217 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northwestern
Calhoun, southeastern Lexington, northeastern Aiken, north central
Orangeburg and southern Richland Counties through 245 PM EDT...
At 217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gaston, or 14 miles south of Cayce. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Matthews, Gaston, Sandy Run, Swansea, Pelion, Woodford, Thor,
Lexington County Airport At Pelion, Lexington Acres Pond and
Peachtree Rock.
This includes Interstate 26 between mile markers 122 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3360 8077 3368 8142 3387 8136 3384 8094
3383 8094 3383 8091 3381 8091 3381 8087
3377 8082 3378 8081 3376 8078 3378 8075
3377 8074
TIME...MOT...LOC 1817Z 198DEG 3KT 3375 8109
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CRLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:50 PM EDT | Special Weather Statement | CAE | Bamberg | 25 min |
| Aug 11, 2:22 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 23 min |
| Aug 11, 2:28 PM EDT | Special Weather Statement | CAE | Richland | 32 min |
| Aug 11, 2:53 PM EDT | Special Weather Statement | CAE | Orangeburg | 37 min |
| Aug 11, 3:43 PM EDT | Special Weather Statement | CAE | Lee | 32 min |
| Aug 11, 4:07 PM EDT | Special Weather Statement | CAE | Fairfield | 23 min |
| Aug 11, 4:56 PM EDT | Special Weather Statement | CAE | Lancaster | 34 min |
| Aug 11, 5:08 PM EDT | Special Weather Statement | CAE | Newberry | 37 min |
| Aug 11, 5:26 PM EDT | Special Weather Statement | CAE | McCormick | 49 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.